Levofloxacin-induced acute interstitial nephritis

K. V. Liang, J. P. Grande, M. E. Fidler, V. D. Garovic

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Quinolone antibiotics are widely used in hospitalized patients and increasingly are being recognized as possible agents causing acute interstitial nephritis (AIN). We report a case of a 75-year old Caucasian female who presented with acute kidney injury after treatment with levofloxacin for an infected right total hip arthroplasty. Diagnosis of AIN was suspected based on clinical findings (exposure to a potential offending agent, i.e., levofloxacin, eosinophilia, eosinophiluria, non-nephrotic range proteinuria, and improvement of her renal failure after empiric treatment with prednisone), and ultimately confirmed by kidney biopsy. This case underscores the usefulness of obtaining a renal biopsy when the diagnosis of AIN is unclear and the pitfalls of empiric treatment with steroids in the absence of a tissue diagnosis. It is the first case report to demonstrate that early discontinuation of steroids may lead to a flare of drug-induced AIN. Furthermore, it demonstrates the possibility of achieving complete recovery of renal function in AIN related to levofloxacin with the use of prolonged steroids in combination with the avoidance of the offending agent.

Original languageEnglish (US)
Pages (from-to)227-231
Number of pages5
JournalGazzetta Medica Italiana Archivio per le Scienze Mediche
Volume171
Issue number2
StatePublished - Apr 1 2012

    Fingerprint

Keywords

  • Anti-bacterial agents
  • Interstitial
  • Levofloxacin
  • Nephritis
  • Steroids

ASJC Scopus subject areas

  • Medicine(all)

Cite this